Hail, Hale
- When
- April 15, 11:30 PM CST to 11:31 PM CST
- Where
- Hale County, Havana
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 32.900, -87.620
Hen egg size hail reported in Havana.
A MCV moving across north Alabama produced favorable bulk shear across Central Alabama during the overnight hours on April 16th and early morning hours on April 17th. An elevated warm front across southwest Alabama lifted northward and provided strong lift and instability for the production of a few severe storms with large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A MCV moving across north Alabama produced favorable bulk shear across Central Alabama during the overnight hours on April 16th and early morning hours on April 17th. An elevated warm front across southwest Alabama lifted northward and provided strong lift and instability for the production of a few severe storms with large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 15, 9:52 PM CST, 1 hour 38 minutes earlier.
Area Forecast Discussion National Weather Service Birmingham AL 1052 PM CDT Fri Apr 15 2022 .UPDATE... MESOSCALE UPDATE. && .SHORT TERM... /Updated at 1042 PM CDT Fri Apr 15 2022/ A surface warm front was located near the Alabama Mississippi state line late this evening. This boundary exhibited a rather strong gradient concerning moisture. East of the front (cooler side), surface dew points still remain in the 40s in most locations. Although these have increased from the very dry conditions this afternoon, it will be a continued slow rise overnight. A low level jet interacting with an EML has kicked off thunderstorms over Arkansas and Mississippi this evening. The low level jet (35-40kts) will translate eastward overnight. Have increased rain chances overnight west and also adjusted the higher pops slightly south. The instability overnight should be elevated but some will be very near the surface warm front. The instability and shear parameters would support a marginal wind and hail threat. Will continue the mention overnight and where this ends up will play a role in what ultimately plays out Saturday. 75 Previous short-term discussion: /Updated at 0657 PM CDT Fri Apr 15 2022/ A warm front was near the Mississippi state line early this evening. The front has a very fine line of instability west to east across the boundary. Increased Bulk Shear was also along this axis and will spread eastward slowly overnight. Low level jet develops within a few hours and migrates from Mississippi into north and west Alabama. Overall moisture was still quite limited over Central Alabama and will only slowly increase the next few hours. The 00z BMX Raob has a EML with hefty lapse rates above it. Will increase pops the next few hours near the state line. Still anticipating an impulse to move northwest to southeast later tonight. The threat of severe with a few storms this evening is very low, but some small hail or wind gusts 30-40 mph are possible. Better chances of severe storms start later tonight as several waves will affect the region through early Monday. 75 Previous short-term discussion: /Updated at 0320 AM CDT Fri Apr 15 2022/ Short Term. Through Saturday. A great day in store today across the area, with sunny skies and temperatures rising into the upper 70s to low 80s. Clouds will be on the increase this afternoon across the north as we will be in a northwest flow aloft. At the same time we will see a warm front lift northward as the high pressure slides eastward. By Midnight a good portion of the area will be in the warm core and see dewpoints quite high across the area. At the same time a MCS will have developed during the peak heating of the day across the Missouri Valley along the cold front. This MCS and associated outflow will slide southward into the northern half of the area after 1 AM and then spread south through the overnight and into the day Saturday. As it encounters the airmass over Central Alabama, there should be enough to keep the steam of the system going and not totally squash the stronger storms. Thus look for the MCS to maintain is strength as it moves into the region. So it will likely be a loud overnight period for some, with strong to marginally severe storms possible. The main threats for overnight/Saturday will be damaging winds and large hail. Heavy rainfall will accompany the the storms as well, but the progressive nature of the system should be enough to limit widespread issues. This MCS will likely temper temperatures on Saturday so adjusted downward a touch in the central sections of the area. The far south may hit their highs around lunch, while the north may see their highs after 5 pm, with additional clearing. Continued with severe mention in the HWO but extended the time of concern. 16 .LONG TERM... /Updated at 0256 PM CDT Fri Apr 15 2022/ Some spread in the guidance regarding PoPs for Saturday night, with the CAMs being much drier than the non-CAMs. This will be dependent on how far south the outflow boundary from Saturday morning's MCS pushes. Will keep PoPs in the lower end chance category for now. No change to the forecast reasoning for the severe threat Sunday afternoon and Sunday night. May need to bump the risk area a bit further north if trends continue, but this will again depend on the outflow boundary from Saturday's MCS which will serve as an effective warm front. Forecast hodographs continue to suggest the tornado threat is minimal, unless the wave of low pressure ends up being stronger than currently forecast. The rest of the forecast looks dry; will have to monitor for patchy frost potential in the cooler northeastern valleys Tuesday and Wednesday mornings. 32/Davis Previous long-term discussion: /Updated at 0320 AM CDT Fri Apr 15 2022/ Saturday night through Thursday. A stalled front is expected to be located over the southern portions of the forecast area Saturday night. A brief lull in convection should occur in Saturday evening between shortwaves embedded within westerly flow aloft, but this will change on Sunday. The combination of the upstream shortwave moving into the Southern Plains and increasing upper-level diffluence will support an upswing in shower and thunderstorm activity Sunday morning from west to east. This activity should be focused near and north of the stalled front where southwesterly 850mb flow will contribute to isentropic lift. Destabilization appears likely by afternoon south of the front while upper-level support for warm sector convection continues to increase. Deep-layer shear around 40 knots appears supportive of strong to severe storms capable of producing damaging winds and large hail across our southern counties in the afternoon and early evening. Upscale growth into a cluster or bowing segments may occur. A period of mostly dry weather appears likely for Monday through Thursday. A large area of pressure will move in from the northwest on Monday as a strong trough moves into the eastern CONUS. Temperatures will be on the cool side Monday night and Tuesday night with lows in the 40s. Height rises across the Gulf of Mexico and Gulf States on Wednesday and Thursday suggest that any weather systems will have difficulty penetrating into the Deep South. 87/Grantham && .AVIATION... 00Z TAF Discussion. VFR through 06z or so and then our unsettled weather starts for a few days. Ceilings gradually lower to MVFR and may end up IFR for a few hours around 15z. At this time, have showers mentioned and PROB30 for thunder through the day. Winds will be southeast overnight and swinging around to the southwest Saturday mainly 5-10kts. 75 && .FIRE WEATHER... Showers and storms will move through the area from north to south late tonight and Saturday, with another round of showers and storms Sunday and Sunday night. Dry conditions return by midday Monday behind a cold front, lasting through much of next week. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 58 76 54 72 56 / 90 70 30 60 90 Anniston 59 76 55 74 58 / 90 70 30 70 90 Birmingham 62 77 57 73 58 / 90 80 40 70 90 Tuscaloosa 65 77 59 74 58 / 70 90 40 70 90 Calera 63 77 59 74 59 / 80 80 40 70 90 Auburn 60 77 60 74 60 / 60 70 40 70 90 Montgomery 60 81 62 78 63 / 50 70 40 70 90 Troy 58 84 62 79 63 / 30 60 40 70 80 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous Weather Outlook National Weather Service Birmingham AL 317 AM CDT Fri Apr 15 2022 ALZ011>015-017>050-161130- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 317 AM CDT Fri Apr 15 2022 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Strong to severe storms will slide south into the northern half of Central Alabama after 1 AM. Threats include large hail, damaging straight line winds and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Strong to severe storms will continue to be possible across the southern half of the area through 2 PM Saturday. Activity will move southward and threats include large hail, damaging straight line winds and locally heavy rainfall. Strong to severe storms will be possible again on Sunday afternoon through Sunday night across the southern half of the area. Threats include large hail and damaging straight line winds. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed Overnight through Saturday afternoon and again on Sunday afternoon and Sunday night.
Special Weather Statement
National Weather Service Birmingham AL
652 PM CDT Fri Apr 15 2022
ALZ022-160030-
Pickens AL-
652 PM CDT Fri Apr 15 2022
...A strong thunderstorm will impact portions of northwestern Pickens
County through 730 PM CDT...
At 651 PM CDT, Doppler radar was tracking a strong thunderstorm over
Deerbrook, or 13 miles west of Pickensville, moving northeast at 45
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Reform, Pickensville, Ethelsville, North Pickens Airport, McShan,
Shaw and Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3353 8827 3353 8809 3340 8798 3321 8831
TIME...MOT...LOC 2351Z 235DEG 37KT 3328 8848
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
40/SizemorePRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
728 PM CDT FRI APR 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM TORNADO 4 W WINDHAM SPRINGS 33.50N 87.57W
04/13/2022 TUSCALOOSA AL NWS STORM SURVEY
THE TORNADO TOUCHED DOWN EAST OF THE NORTH
RIVER JUST BEFORE OREGONIA ROAD. IT TRACKED
NORTHEAST AND UPROOTED SEVERAL TREES. THE
TORNADO CAUSED MINOR DAMAGE TO THE SKIRTING,
SIDING AND SHINGLES TO A MANUFACTURED HOME.
IT CONTINUED NORTHEAST ACROSS WOODED
UNINHABITED AREAS BEFORE LIFTING ALONG
HIGHWAY 69 NORTH OF WILCUTT ROAD WHERE MINOR
TREE LIMB DAMAGE OCCURRED.
&&
GMSSpecial Weather Statement
National Weather Service Birmingham AL
1220 AM CDT Sat Apr 16 2022
ALZ031-032-160600-
Greene AL-Hale AL-
1220 AM CDT Sat Apr 16 2022
...A strong thunderstorm will impact portions of northeastern Greene
and northern Hale Counties through 100 AM CDT...
At 1220 AM CDT, Doppler radar was tracking a strong thunderstorm near
Akron, or 9 miles northeast of Eutaw, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eutaw, Moundville, Akron, Knoxville, Evansville, Mound State Park,
Elliots Creek, Harper Hill, Wateroak, Moundville Airport, Phipps and
Havana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3302 8783 3301 8772 3301 8766 3299 8742
3283 8742 3283 8747 3274 8747 3284 8787
TIME...MOT...LOC 0520Z 281DEG 34KT 3292 8777
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
87/GranthamThe Birmingham radar (KBMX), 85 km away, was scanning. The volume nearest the first event began at 05:32 UTC.
4 hail, 2 thunderstorm wind. Local standard time, as filed.
Hen egg size hail reported in Havana.
Hundreds of trees uprooted and snapped along County Road 25 northeast of Greensboro.
Several trees uprooted in Marion.
Quarter size hail reported a few miles north of Marion.
Golf ball size hail reported in Valley Grande.
Several reports of quarter size hail in Clanton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021865, 1021866, 1021867, 1021869, 1021871, 1021875.